Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 396, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 23, 2009, 6:06 PM EDT for Lamar County, Pike County, Georgia. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2009, 6:06 PM EDT (22:06 UTC)
- Expired
- Jul 23, 2009, 6:30 PM EDT
- In force
- 24 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Lamar County, GA, Pike County, GA
The radar
The Atlanta radar (KFFC), 49 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 6:15 PM EDT | TSTM WND DMG | Barnesville, GA | ONE POWER LINE DOWN AND ONE STRUCTURE SUSTAINED MINOR DAMAGE. |
| Jul 23, 6:15 PM EDT | HAIL 0.75 | Barnesville, GA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.1 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1872 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 232206 SVRFFC GAC171-231-232230- /O.NEW.KFFC.SV.W.0396.090723T2206Z-090723T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 606 PM EDT THU JUL 23 2009 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAMAR COUNTY IN WEST CENTRAL GEORGIA SOUTHEASTERN PIKE COUNTY IN WEST CENTRAL GEORGIA * UNTIL 630 PM EDT * AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR MEANSVILLE...MOVING EAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MILNER...ALDORA AND BARNESVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. && LAT...LON 3318 8404 3297 8404 3301 8431 3314 8431 TIME...MOT...LOC 2206Z 266DEG 23KT 3307 8422 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 5:18 PM EDT, 48 minutes earlier.
Area forecast discussion, Jul 23, 5:18 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 518 PM EDT THU JUL 23 2009 .SHORT TERM /TONIGHT THROUGH SATURDAY/... A WEAK COLD FRONT WILL MOVE TO CENTRAL GA TONIGHT AND FRIDAY AND BECOME STATIONARY. IT LOOKS LIKE THE FRONT WILL DISSIPATE ON SATURDAY. ISOLATED-SCATTERED SHOWERS AND THUNDERSTORMS CURRENTLY ACROSS THE AREA. THEY ARE EXPECTED TO DIMINISH DURING THE NIGHT BUT YOU CAN NOT RULE OUT A SHOWER AFTER MIDNIGHT MAINLY ACROSS CENTRAL GA. BEST BET FOR SHOWERS/STORMS FRIDAY WILL BE ACROSS CENTRAL GA ASSOCIATED WITH THE FRONT AS DRIER AIR WILL MOVE OVER THE N. THINGS LOOKS SIMILAR ON SATURDAY WITH SLIGHTLY LESS CHANCES ACROSS CENTRAL GA AND SMALL CHANCES ACROSS THE FAR N AS A WEAK SHORT WAVE COULD CAUSE SOME CONVECTIVE ACTIVITY IF THERE IS ENOUGH MOISTURE. LOW TEMPERATURES NEAR NORMAL TONIGHT AND SLIGHTLY BELOW NORMAL FRIDAY NIGHT. HIGH TEMPERATURES NEAR NORMAL FRIDAY AND SATURDAY. OVERALL CONFIDENCE IS MODERATE TO HIGH. .LONG TERM /SUNDAY THROUGH THURSDAY/... ANOTHER FRONT TRIES TO MOVE INTO N GA ON SUNDAY THAT WILL CAUSE INCREASING POTENTIAL FOR SHOWERS AND STORMS. IT DOES NOT LOOK LIKE THE FRONT WILL HAVE THE PUSH TO GET VERY FAR S. INCREASING SOUTHERLY FLOW DURING THE REST OF THIS PERIOD WILL CALL FOR CONTINUED CHANCES FOR MORE SUMMER-LIKE SHOWERS AND STORMS WITH THE MODELS INDICATING A MORE ACTIVE UPPER FLOW...ESPECIALLY TUESDAY INTO THURSDAY. && .AVIATION... CONVECTION ASSOCIATED WITH WEAK FRONTAL BOUNDARY OVER NORTH GEORGIA WILL DIMINISH IN THE METRO ATL AREA BY EVENING AS THE FRONT STALLS ACROSS CENTRAL GA. BEST ACTIVITY WILL BE OVER CENTRAL GA...SOUTH OF THE FRONT...INTO THE OVERNIGHT HOURS AND AGAIN FRI 18-00Z. VFR CIGS EXPECTED THROUGH THE PERIOD...ALTHOUGH SOME AREAS MAY SEE 5SM VIS 09-12Z. NW WINDS WILL REMAIN LIGHT THROUGH THE PERIOD. LEG && .PRELIMINARY POINT TEMPS/POPS... ATHENS 67 92 66 93 69 / 20 5 10 5 10 ATLANTA 69 89 69 91 71 / 20 5 10 5 10 BLAIRSVILLE 60 82 62 85 65 / 10 10 10 20 20 CARTERSVILLE 63 90 62 92 65 / 20 10 10 10 10 COLUMBUS 71 91 70 93 72 / 30 10 10 10 10 GAINESVILLE 67 87 67 90 70 / 20 10 10 10 10 MACON 69 93 68 94 70 / 30 20 10 10 10 ROME 64 89 63 92 67 / 10 10 10 10 10 PEACHTREE CITY 65 90 61 91 65 / 30 5 10 5 10 VIDALIA 73 91 71 93 72 / 30 40 20 20 20 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && BDL/LEG
Hazardous weather outlook, Jul 23, 6:22 AM EDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 622 AM EDT THU JUL 23 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-241030- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 622 AM EDT THU JUL 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE THROUGH THIS EVENING ACROSS NORTH AND CENTRAL GEORGIA. .SYNOPSIS... A WEAK COLD FRONT OVER NORTHWEST GEORGIA WILL SLOWLY DRIFT SOUTHWARD TO CENTRAL CENTRAL GEORGIA THIS AFTERNOON AND SOUTH GEORGIA OVERNIGHT. .PRIMARY HAZARDS... THE PRIMARY HAZARD FROM ANY THUNDERSTORM THAT DEVELOPS WILL BE LIGHTNING. BRIEF HEAVY RAIN AND GUSTY WINDS WILL ALSO BE POSSIBLE. .DISCUSSION... AS THE SURFACE FRONT DRIFTS SOUTHWARD...THE ATMOSPHERE WILL BECOME MORE UNSTABLE WITH CAPE INCREASING TO 900 TO 1200...AND LIFTED INDICES OF -1 TO -3. THIS WILL BE ENOUGH TO PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS ALONG AND AHEAD OF THE FRONT MAINLY THIS AFTERNOON INTO THE EARLY EVENING HOURS. THE LACK OF DEEP LAYER WIND SHEAR AND STRONG UPPER FORCING SHOULD HINDER SEVERE STORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS POSSIBLE CENTRAL GEORGIA FRIDAY AND SATURDAY...A CHANCE OF AFTERNOON THUNDERSTORMS MONDAY THROUGH FRIDAY ACROSS NORTH AND CENTRAL GEORGIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 23, 4:49 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 449 PM EDT THU JUL 23 2009 GAZ059-060-071-072-082-232115- 449 PM EDT THU JUL 23 2009 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN IN BIBB...JONES...MONROE...PUTNAM AND JASPER COUNTIES UNTIL 515 PM EDT... AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER DAMES FERRY...MOVING EAST AT 30 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS BIBB...JONES...MONROE...PUTNAM AND JASPER COUNTIES THROUGH 515 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE PLANT SCHERER...JULIETTE...BOLINGBROKE...FORSYTH...DAMES FERRY...JARRELL PLANTATION...CLINTON...ROUND OAK...HILLSBORO...WAYSIDE...BRADLEY AND GRAY. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 23, 5:11 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 511 PM EDT THU JUL 23 2009 GAZ071-072-232145- 511 PM EDT THU JUL 23 2009 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN IN JONES AND MONROE COUNTIES UNTIL 545 PM EDT... AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER DAMES FERRY...MOVING NORTHEAST AT 25 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS JONES AND MONROE COUNTIES THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE DAMES FERRY...PLANT SCHERER...JARRELL PLANTATION...CLINTON...WAYSIDE...ROUND OAK...GRAY AND BRADLEY. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 23, 5:54 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 554 PM EDT THU JUL 23 2009 GAZ056-068-070-232230- 554 PM EDT THU JUL 23 2009 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN IN PIKE...LAMAR AND SPALDING COUNTIES UNTIL 630 PM EDT... AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MEANSVILLE...MOVING EAST AT 25 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS PIKE...LAMAR AND SPALDING COUNTIES THROUGH 630 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE LIFSEY SPRINGS...MEANSVILLE... ZEBULON...ALDORA...BARNESVILLE...MILNER...LIBERTY HILL...GOGGINS AND JOHNSTONVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 23, 5:57 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 557 PM EDT THU JUL 23 2009 GAZ071-232230- 557 PM EDT THU JUL 23 2009 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN IN MONROE COUNTY UNTIL 630 PM EDT... AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER FORSYTH...MOVING NORTH AT 15 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS MONROE COUNTY THROUGH 630 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE PLANT SCHERER...COLLIER...FORSYTH...BLOUNT AND HIGH FALLS STATE PARK. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:40 PM EDT | Severe Thunderstorm Warning | FFC | Barrow, Gwinnett, Oconee, Walton | 35 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.